Montana, 2021Winter Storm in Montana, March 19 to 20, 2021
March 19 to 20, 2021 · NWS BYZ · 1 event in 1 county or zone
A moist southwest flow aloft brought heavy snow to the Absaroka/Beartooth Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southwest flow aloft brought heavy snow to the Absaroka/Beartooth Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 19, 6:28 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Mar 19, 6:28 PM MST, 1 hour 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
728 PM MDT Fri Mar 19 2021
.UPDATE...
The main changes to the forecast over the next 36 hours will be
the how moist this system will be. QPF amounts have been raised
with the mountains seeing near or above an inch with lower
elevations from Billings west seeing near half an inch of much
needed moisture. Ensembles have continued to trend wetter and
slightly cooler, allowing for snow to accumulate in the foothills.
Because of this, we have gone ahead and issued a Winter Weather
Advisory for the Beartooth and Red Lodge Foothill for 2 to 5
inches of wet snow. Light snow could accumulate in the hills
within the lower elevation so be prepared for changing road
conditions.
Carrothers
&&
.DISCUSSION...
Tonight through Sunday night...
After a very warm and dry Friday, a pattern change will bring wet
conditions and cooler temperatures to the area Saturday, including
some heavy wet snow to the high country. Temperatures will be
around normal for Sunday.
Temperatures have warmed nicely ahead of the approaching weather
system this afternoon, with 75 degrees noted at the weather
office in Billings. We hit 71 at the airport so far (our official
reporting station), it will be the first time Billings has hit 70
since November 5th. In the meantime a few showers have started to
appear over the far western zones.
Tonight, ample moisture and ascent will move into the region
spreading precipitation into the area. The nose of an upper jet
will point into southern Montana, and combined with some good
frontogenesis and a very saturated atmosphere will produce snow in
the mountains and rain in the lower elevations into Saturday.
Snow amounts will vary greatly in the mountains as this is a
relatively warm system, but with steep lapse rates expected the
peaks could get up to 15 inches, while the valleys see more like
6-9 inches as they could become a rain/snow mix Saturday
afternoon. We have issued a Winter Storm Warning for the
Absaroka/Beartooth mountains from 9pm this evening to 3am Sunday
morning. Foothills will be more of a rain/snow mix, but guidance
has trended cooler so could see a couple of inches in the
foothills such as Red Lodge. Red Lodge could also see some
localized snow banding in the evening with modest lapse rates and
some weak instability present, as well as a shot of some
northerly, upslope flow that tends to favor them. Rain amounts at
the lower elevations continue to suggest a quarter to half inch of
precipitation for many locations. A few locations could see more
due to banding and steep lapse rates. All precipitation should be
out of the area by Sunday morning as the system tracks off to the
east.
Downslope flow quickly returns for Sunday to bounce temperatures
back into the lower 50s, with a relatively zonal flow aloft to
persist for the start of next week. BT
Monday through Friday....
The extended continues to be unsettled, but seasonal for
temperatures. Still expecting several waves to move through the
area, Monday night into Tuesday, and again Thursday into Friday.
These waves still look fairly weak for the area, without much
moisture. These systems will still have some instability to work
with, so slight chance to chance PoPs remain reasonable. However,
given the limited accumulation potential with these systems, still
not expecting any impacts. Winds along the foothills could still
be breezy Wednesday ahead of that wave. Tempeatures will be in the
40s and 50s for highs with lows in the 20s and 30s. Reimer
&&
.AVIATION...
VFR this evening will give way to deteriorating flight conditions
late tonight and early Saturday as rain and wet snow develop from
KBIL westward. Precip will spread east to KSHR-KMLS-KBHK tomorrow
after 18z. Expect widespread reductions to MVFR/IFR, w/ local LIFR
along the foothills. Mountains will become obscured. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 037/045 032/050 029/051 032/049 029/054 035/053 033/051
78/R 51/B 01/E 34/O 10/B 13/O 32/O
LVM 033/041 026/045 026/046 028/043 024/049 032/047 029/046
87/O 50/B 13/O 54/S 11/N 15/O 32/O
HDN 036/046 032/052 027/053 031/050 027/055 032/055 031/051
38/R 51/B 01/B 24/O 10/B 03/R 32/O
MLS 034/048 032/050 028/053 031/049 028/053 032/053 030/049
06/R 30/B 00/B 11/B 10/B 01/B 11/B
4BQ 035/055 033/049 026/054 030/049 029/052 032/053 031/048
03/R 40/B 00/U 12/R 10/B 01/B 22/R
BHK 031/056 030/049 025/052 027/048 024/050 029/052 028/047
03/R 40/B 00/B 11/B 10/B 01/B 11/B
SHR 033/046 028/044 022/049 027/043 023/049 026/050 027/046
27/R 72/S 01/B 36/S 21/B 03/R 43/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from midnight tonight to 3
AM MDT Sunday FOR ZONES 56-66.
Winter Storm Warning in effect until 3 AM MDT Sunday FOR ZONE
67.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Mar 19, 10:15 AM MST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1115 AM MDT Fri Mar 19 2021
MTZ067-068-171-WYZ198-191815-
Absaroka/Beartooth Mountains-Crazy Mountains-
Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains-
1115 AM MDT Fri Mar 19 2021
This Hazardous Weather Outlook is for portions of south central
Montana and north central Wyoming.
* WHAT... Snow in the mountains.
* WHERE... Beartooth/Absaroka, Crazy, Pryor, and Bighorn Mountains.
* WHEN... Friday night through Saturday.
* DETAILS... Snow looks to occur in the mountains above 5000 ft,
with a rain and snow mix in the valleys. The Beartooths look to
get up to a foot of snow, with a few inches of wet snow possible
in the other mountain ranges.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned for further updates. Recreationists should take caution
as backcountry conditions may become difficult this weekend.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
MTZ029>034-036-037-040-042-056>058-063>066-138-139-141-169-170-172-
173-228-235-WYZ199-191815-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Southern Big Horn-Southeastern Carbon-
Northern Sweet Grass-Bighorn Canyon-Northern Carbon-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Sheridan Foothills-
1115 AM MDT Fri Mar 19 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
No hazardous weather is expected at this time.
Winter Storm, Absaroka / Beartooth Mountains
- When
- March 19, 8:00 PM MST to March 20, 8:00 PM MST
- Where
- Absaroka / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Snotels reported anywhere from 13 to 17 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, March 19 to 20, 2021$16,000 · 3 events
- Heavy Snow in Nevada, March 19 to 20, 20215 events
- Winter Weather and Heavy Rain in California, March 19 to 20, 20213 events
- Winter Weather in Nevada, March 19 to 20, 20211 event
- Blizzard in Alaska, March 19, 20211 event
- Tornado in Washington, March 19, 2021EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947205.